General Question

kcofnj's avatar

Is an asprin going down the wrong pipe need for concern?

Asked by kcofnj (11 points ) 3 months ago

A short time ago I was taking two aspirin and one went down the wrong pipe. I immediately started coughing and my wind pipe was burning from the acid in the pill. After about 5 minutes I coughed up about ½ of what was left of the tablet. Now I have a terrible cough and my wind pipe is very irritated. Is there anything I should do? Do I need to go to the doctor or because I coughed it out is this just my body’s response to an irritant.

Observing members: 0 Composing members: 0

4 Answers

CWOTUS's avatar

Welcome to Fluther.

Though not a medical professional (and even a medical professional would insist on an in-person exam before making a diagnosis), I’m still going to say “No, this is not a problem.”

In sixty years of working, playing and eating around the world I would hate to guess at how much “stuff”, from water, dirt, smoke, dust, insects, food and other foreign matter I have aspirated and wish that I hadn’t. That includes smoke and fumes from all kinds of construction activities, illegal fumes that we won’t even talk about, and chemicals of various sorts. As you have noted in this case, there will be a certain amount of discomfort or irritation while your body adjusts to the irritant and works on absorbing and/or dispelling it.

I wouldn’t say that “anything goes”. There are some things that you might want to have a doctor examine you for, to see if it can be recovered without causing additional injury. Things such as metals, poisonous substances, solids that won’t dissolve and the like can also become lodged in the tissues of the lung, and if the lung can’t manage to expel them, then they will become encapsulated (in the same way that asbestos and other insoluble fibers can be) where they can cause problems later in life.

Since aspirin is intended to be swallowed anyway and is nontoxic, it will dissolve over time and be absorbed. You’ll be fine.

I suppose if the irritation persists beyond a day or two, a doctor may be able to prescribe something to treat the irritation, but there would be a lot more chance of damage to throat tissues, your larynx and the lung itself by attempting to recover something that’s going to go away on its own soon enough. (He may even suggest that you take… more aspirin, the right way.)

JLeslie's avatar

I’m not a doctor. I would say there isn’t anything special you can do, but you certainly can call your doctor to double check. The aspirin might cause some small ulcers since some of it is laying in your windpipe or lungs, but they will heal. Coughing means things are working right. Your lungs will work to clear what is left. It doesn’t sound like it went deep into your lungs, so that is very good.

hearkat's avatar

Welcome to Fluther!

I am also not a Doctor. I have a Bachelor’s Degree in Speech and Hearing Science, and a Master’s in Audiology. I work in an Ear, Nose and Throat practice, and I also used to sing. My advice is making the assumption that you have a normally functioning, healthy immune system, and no chronic illnesses. If your immunity is compromised or you are under a physician’s care for any reason, you should definitely contact a doctor.

As noted by @JLeslie, aspirin is acidic, so you will feel irritated for some time. If you cleared what solid material was remaining you should gradually feel better over the course of a few days, and should be all the way better within two weeks. If you think there were still bits of aspirin lodged laryngotracheal area, you may feel a bit worse over the next day or two before you start to feel better. If you choose to wait it out, but don’t feel like it’s betting better by Monday, then definitely see an ENT who can look down your throat, trachea and esophagus with a laryngoscope.

In the meantime, keep your body well hydrated and nourished, and avoid acidic or spicy foods, to reduce the risk of further irritation. Keep the area moist by avoiding dry air and breathing in steam.

Try to get rest your throat and vocal cords by avoiding coughing and throat clearing. They happen almost reflexively, but you can mentally override the urge by reminding yourself that the irritation is from inflammation and not an object in your throat. Coughing and throat clearing create friction in the throat which causes irritation and inflammation; then as the tissue tries to heal, it can get itchy... so we cough and clear our throat – it’s a vicious cycle. Slow, controlled breathing and drinking hot herbal teas with honey can help soothe it.

If you can take a different anti-inflammatory NSAID, such as ibuprofen (Advil/Motrin) or naproxen sodium (Aleve/Anaprox) they might help reduce some of the inflammation and irritation.

I hope you recover quickly, and we appreciate updates on Fluther.

JLeslie's avatar

I was just reminded by what @hearkat wrote that you can go into your smallest bathroom and close all the doors and run the shower hot so the bathroom steams up. Breath in the steamy air for a few minutes and then you can turn the water to whatever temp you like to shower in and you will continue to breath in the steam while you shower. Do that when you get ready over the next few days. The moisture will help move whatever has been left behind.

Also, a great point what hearkat said about spicy food. Even though food goes down the other pipe, spicy food can inflame surrounding tissues.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther